Alert archive / Kentucky / River Flood Warnings in 2020
River Flood Warning 14, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Feb 11, 2020, 10:52 PM EST for Estill County, Powell County, Kentucky. It took effect at Feb 13, 2020, 4:00 AM EST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2020, 10:52 PM EST (03:52 UTC)
- In effect from
- Feb 13, 2020, 4:00 AM EST
- Expired
- Feb 14, 2020, 6:38 PM EST
- In force
- 39 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Estill County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red River at Clay City (CYCK2). The gauge peaked at 16.36 ft at Feb 14, 2020, 1:00 PM EST.
- Action stage
- 13 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03283500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 11, 5:04 PM EST, 5 hours 48 minutes earlier.
Area forecast discussion, Feb 11, 5:04 PM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 504 PM EST Tue Feb 11 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 504 PM EST TUE FEB 11 2020 A frontal boundary was situated well to our southeast late this afternoon, but low level moisture lingered over our area, with substantial drying remaining well to our northwest. Enough drier air may finally make it into our northern counties to break the clouds up tonight, but probably not in the south. Any decrease in clouds will be short-lived. An upper low currently over NM will be picked up by a northern stream trough dropping southeast from the northern plains. As it moves northeast as a wave in the flow, it will prompt surface low development over east TX late tonight, with this low strengthening as it travels northeast along the surface front. The low will cross central KY on Wednesday night. However, it looks unlikely that the surface front will make it back north through our area before the low passes, leaving an occluded front to move through our area from the northwest on Wednesday night. The combination of warm air advection/isentropic lift aloft and the support from the advancing upper trough will lead to precip for our area. Precip on Tuesday looks to be relatively light, but a quick blast of heavier rain with the front could pose a problem on Wednesday night. Even though there may not be deep enough instability for thunder, convective elements may enhance the precip. With our ground already very wet, it would not take much to cause problems, and a Flash Flood Watch remains in effect for Wednesday night into early Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 401 PM EST TUE FEB 11 2020 A cold front will exit the area by the time we get to Thursday afternoon and then some wrap around moisture is possible during the day on Thursday. That said by Thursday night into Friday cold air filters in the region, as 850mb temperatures in the -8 to -13 range progress southeast. A shortwave trough will fall southeast with these cold temperatures and accompanying left over moisture could produce some snow flurries given DGZ is quite low. A Canadian high does settle across the Ohio Valley by the time we get into Friday leading to a cold winter day across the Bluegrass state. Saturday morning will probably be the coldest morning particularly in the valleys, where teens will be the story. The dry weather will take hold by late Friday and go through Sunday night as upper level heights increase. There is some question of low level moisture possibly giving way to drizzle Sunday, but not seeing much of anything in the models at this point. Warmer weather arrives back across the area as we move into early next week, with another storm system bringing chances of precipitation Monday into Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 158 PM EST TUE FEB 11 2020 Initial conditions were generally IFR and MVFR, due largely to ceilings. There was also drizzle in some locations. Improvement to mainly VFR is forecast to occur from northwest to southeast during the afternoon and evening. Mostly VFR should then persist into Wednesday morning. Near the end of the period, deterioration may begin from southwest to northeast as rain starts to develop. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Wednesday evening through Thursday morning for KYZ044-050>052-058>060-068-069-079-080-083>088-104- 106>120. && SHORT TERM...HAL LONG TERM...DJ AVIATION...HAL
Hazardous weather outlook, Feb 11, 11:44 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1144 AM EST Tue Feb 11 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1144 AM EST Tue Feb 11 2020 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH EARLY THURSDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Through tonight. Rivers will continue to run high in some locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of rain is anticipated Wednesday and Wednesday night, with the heaviest rain expected at night. This rain will fall on already saturated ground, likely leading to renewed rapid rises on streams, and possible flooding. With forecast rainfall, rivers will continue to run high or in flood in many locations through the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of heavy rain and flooding through the week. GREIF/HAL
Nearby
River Flood Warnings in Kentucky, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.